Hail, Tarrant
- When
- May 11, 5:48 PM CST
- Where
- Tarrant County, Saginaw
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.870, -97.370
Quarter to ping pong ball sized hail was reported in Saginaw.
As an upper level low moved across the region, bands of moderate to heavy rainfall moved east across the region. During the afternoon hours on May 11th, a few strong and severe thunderstorms developed near the core of the upper level low; producing ping pong and golf ball sized hail and winds to 65 mph in Tarrant County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
As an upper level low moved across the region, bands of moderate to heavy rainfall moved east across the region. During the afternoon hours on May 11th, a few strong and severe thunderstorms developed near the core of the upper level low; producing ping pong and golf ball sized hail and winds to 65 mph in Tarrant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 2:15 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 315 PM CDT FRI MAY 11 2012 .DISCUSSION... OCCLUDED UPPER LOW CONTINUES TO SPIN SLOWLY NORTH-NORTHEAST BETWEEN GRAHAM AND WICHITA FALLS. BANDS OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING HEAVY RAINFALL HAVE DEVELOPED WITHIN POCKETS OF HIGHER INSTABILITY THIS AFTERNOON BOTH ALONG AND EITHER SIDE OF I-35...AND NEAR THE VICINITY OF THE UPPER LOW CIRCULATION NORTHWEST OF A BRECKENRIDGE TO GAINESVILLE LINE. THE UPPER LOW IS EXPECTED TO DRIFT SLOWLY ACROSS SOUTHERN OKLAHOMA OVERNIGHT...THEN TOWARDS THE OZARKS ON SATURDAY WITH IT BEING RELATIVELY CUT OFF FROM STRONGER STEERING FLOW ALOFT TO THE NORTH. THERE IS A SLIGHT RISK FOR MARGINALLY SEVERE STORMS ACROSS SOUTHERN AND EASTERN COUNTIES THROUGH SUNSET...AS THESE AREAS WILL SEE INSTABILITY AROUND OR ABOVE 1000 J/KG WITH SOUTHWESTERLY BULK SHEAR BETWEEN 30-40 KTS. MARGINALLY SEVERE HAIL...DOWNBURST WINDS...AND LOCALIZED VERY HEAVY RAINFALL WOULD BE THE MAIN THREATS. DUE TO UNCERTAINTY ON WHERE EVENTUAL BANDS WILL SET UP THROUGH THIS EVENING...WILL NOT ISSUE ANY FLASH FLOOD WATCH AT THIS TIME. ONCE NIGHTFALL ARRIVES...BOTH STRENGTH AND COVERAGE OF CONVECTION WILL DECREASE GRADUALLY AS INSTABILITY FADES WITH RELATIVELY WEAK LAPSE RATES ALOFT. WILL MAINTAIN HIGHER CHANCES OF SHOWERS THROUGH EARLY SATURDAY ACROSS NORTHERN AND EASTERN COUNTIES...WITH LESSER CHANCES AS YOU HEAD SOUTHWEST TOWARD THE COLORADO AND BRAZOS RIVER VALLEYS. ISOLATED EMBEDDED THUNDER CANNOT BE RULED OUT LATER TONIGHT INTO EARLY SATURDAY. RAIN CHANCES SHOULD SLOWLY END FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA LATER SATURDAY INTO SATURDAY EVENING...BUT WILL LINGER HIGHEST CHANCES ACROSS THE RED RIVER AND FAR EASTERN COUNTIES DUE TO PROXIMITY OF SLOW- EXITING UPPER LOW. A BRIEF PERIOD OF ZONAL FLOW OR WEAK SHORTWAVE RIDGING IS EXPECTED SATURDAY NIGHT INTO SUNDAY AS STATIONARY FRONT CURRENTLY JUST SOUTH OF THE RED RIVER FINALLY MOVES SOUTHWARD WITH SUPPORT OF NORTHWEST FLOW ALOFT. ANOTHER MORE SUBTLE SHORTWAVE DISTURBANCE ROTATES SOUTH THROUGH THE FOUR CORNERS SUNDAY NIGHT AND MONDAY MORNING...DROPS SOUTHEAST ACROSS THE AREA LATE MONDAY INTO TUESDAY. MODELS ARE REALLY STRUGGLING WITH RAIN CHANCES WITH NO SURFACE FOCUS ACROSS THE AREA. HAVE LEFT SLIGHT CHANCE POPS FOR NOW WITH DEEPEST MOISTURE EXPECTED OVER WEST AND SOUTH TEXAS AND ONLY MARGINAL INSTABILITY PRESENT. THIS SYSTEM MOVES SOUTHEAST ACROSS THE GULF OF MEXICO AND AWAY FROM NORTH TEXAS MID TO LATE WEEK WITH DRY NORTH FLOW ALOFT WEDNESDAY...THEN AN UPPER RIDGE SLIDING OVERHEAD IN ITS PLACE FOR THE LATTER HALF OF THE WEEK INTO NEXT WEEKEND. MODEST CAA COMBINED WITH CONSIDERABLE CLOUDINESS THROUGH EARLY NEXT WEEK SHOULD HOLD HIGH TEMPERATURES DOWN INTO THE 70S AND LOWER 80S. SOUTH FLOW WITH INCREASING HEIGHTS AND MORE SUNSHINE THE LATTER HALF OF THE WEEK WILL RESULT IN A WARM UP WELL INTO THE 80S AND EVEN NEAR 90 ACROSS THE FAR WESTERN COUNTIES. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 61 74 60 79 61 / 40 20 10 10 10 WACO, TX 59 76 59 79 60 / 20 20 10 10 10 PARIS, TX 60 73 57 77 59 / 70 50 10 10 10 DENTON, TX 58 73 58 79 58 / 40 30 10 10 10 MCKINNEY, TX 60 73 58 78 59 / 50 30 10 10 10 DALLAS, TX 63 74 60 79 61 / 40 20 10 10 10 TERRELL, TX 61 73 59 78 59 / 50 30 10 10 10 CORSICANA, TX 62 75 60 77 60 / 50 30 10 10 10 TEMPLE, TX 60 76 59 78 60 / 20 10 10 10 10 MINERAL WELLS, TX 57 73 57 78 58 / 30 20 10 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 354 PM CDT FRI MAY 11 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 354 PM CDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH THIS EVENING. THE MOST LIKELY AREA FOR A STRONG TO SEVERE THUNDERSTORM WILL BE ALONG AND EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO TEMPLE. MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... AND LOCALLY HEAVY RAINS COULD CREATE LOCALIZED FLOODING PROBLEMS. AN ISOLATED SEVERE THUNDERSTORM WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING TO THE NORTHWEST OF FORT WORTH. THIS AREA INCLUDES YOUNG...JACK...MONTAGUE...AND WISE COUNTIES. MARGINALLY SEVERE HAIL WILL BE POSSIBLE IN THESE AREAS BEFORE THE STORMS IN THIS AREA DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR THUNDERSTORMS CONTINUES ACROSS NORTH TEXAS ON SATURDAY...HOWEVER THE BEST CHANCE FOR STORMS WILL REMAIN ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR THROUGH SATURDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS MONDAY THROUGH TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED IN AREAS ALONG AND EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO TEMPLE THIS EVENING AND ALSO IN AREAS NORTHWEST OF FORT WORTH EARLY THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
234 PM CDT FRI MAY 11 2012
TXZ100-112000-
YOUNG TX-
234 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN YOUNG COUNTY
AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 5
MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3341 9860 3340 9846 3336 9842 3322 9842
3312 9860 3326 9875
TIME...MOT...LOC 1934Z 228DEG 3KT 3325 9859SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT FRI MAY 11 2012
TXZ100-101-112100-
JACK TX-YOUNG TX-
335 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN JACK COUNTY
EASTERN YOUNG COUNTY
AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
JACKSBORO TO 8 MILES NORTHEAST OF GRAHAM...MOVING NORTH AT 15 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM AND
JACKSBORO.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3341 9853 3340 9843 3347 9843 3348 9842
3347 9798 3343 9797 3343 9792 3336 9792
3308 9830 3300 9850 3299 9870
TIME...MOT...LOC 2035Z 196DEG 11KT 3342 9809 3317 9846SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT FRI MAY 11 2012
TXZ101-112145-
JACK TX-
416 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN JACK COUNTY
AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF JACKSBORO...MOVING NORTHEAST AT 5
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3346 9797 3344 9798 3343 9794 3340 9791
3322 9792 3311 9809 3324 9824 3348 9805
3347 9798
TIME...MOT...LOC 2117Z 226DEG 5KT 3324 9809SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
519 PM CDT FRI MAY 11 2012
TXZ121-135-112245-
HENDERSON TX-KAUFMAN TX-
519 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN KAUFMAN COUNTY
NORTHWESTERN HENDERSON COUNTY
AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF GUN BARREL CITY...MOVING
NORTHEAST AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GUN BARREL CITY...KEMP...
MABANK...SEVEN POINTS AND TOOL.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3222 9620 3228 9629 3230 9630 3231 9633
3233 9636 3256 9615 3249 9607 3236 9608
3235 9593
TIME...MOT...LOC 2219Z 237DEG 15KT 3231 9621SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT FRI MAY 11 2012
TXZ105>107-112300-
DELTA TX-HOPKINS TX-HUNT TX-
525 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HUNT COUNTY
WESTERN DELTA COUNTY
WEST CENTRAL HOPKINS COUNTY
AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF COMMERCE...MOVING NORTHEAST
AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COMMERCE...COOPER...CUMBY...
COOPER LAKE PARK DOCTORS CREEK AND COOPER LAKE PARK SOUTH SULPHUR.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3308 9579 3325 9603 3341 9589 3341 9586
3345 9586 3346 9585 3341 9567 3325 9557
TIME...MOT...LOC 2226Z 213DEG 15KT 3321 9582SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT FRI MAY 11 2012
TXZ117-118-112345-
TARRANT TX-PARKER TX-
613 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PARKER COUNTY
NORTHWESTERN TARRANT COUNTY
AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
BRIAR TO 11 MILES NORTH OF WEATHERFORD...MOVING SOUTHEAST AT 10 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE AZLE...BLUE MOUND...
BRIAR...EAGLE MOUNTAIN...HASLET...KELLER...LAKE WORTH...LAKESIDE...
PECAN ACRES...PELICAN BAY...RENO...SAGINAW AND SPRINGTOWN.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3293 9716 3272 9760 3293 9794 3300 9759
3300 9750
TIME...MOT...LOC 2313Z 295DEG 9KT 3295 9755 3292 9773The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter to ping pong ball sized hail was reported in Saginaw.
The hail in Saginaw increased to the size of golf balls.
A 60 mph wind gust was reported in Keller.
A 65 mph wind gust was reported in 3 miles southwest of Keller.
Several street in Commerce were closed due to several hours of moderate to heavy rainfall but conditions were improving at the time the report was received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382608, 382609, 382610, 382611, 382612.